Illinois, 2013

Heat in Illinois, August 31, 2013

August 31, 2013 · NWS PAH · 19 events in 19 counties and zones

Afternoon heat indices topped out between 105 and 110 degrees at most airport observing sites. The heat index reached 107 at Carbondale, 105 at Harrisburg, and 107 at Carmi.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Afternoon heat indices topped out between 105 and 110 degrees at most airport observing sites. The heat index reached 107 at Carbondale, 105 at Harrisburg, and 107 at Carmi. Actual air temperatures were as high as the mid 90's. The hot and humid conditions were the result of a southwest wind flow ahead of a cold front over central Illinois and central Missouri. At 500 mb, a large high was centered over the Southwest, with a ridge extending east into the lower Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 11:04 AM CST, 56 minutes earlier.

Area forecast discussion, Aug 31, 11:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1204 PM CDT Sat Aug 31 2013

.UPDATE...
For 18z aviation.

The early morning convection in southwest Indiana and the
Pennyrile fo west Kentucky seems to be dying out. This activity is
elevated and the associated mid-level disturbance should pass
south and east of the area by early afternoon.

The 12Z soundings from around the region show little support for
cu development until late, so look for mostly sunny skies behind
this morning's disturbance. KSGF and KILX soundings would support
upper 90s, so increased highs a few degrees over the
western/northwestern half of the area this afternoon, but they
are still in the middle 90s.

Heat indices still forecast to top out 100 to 105...so the heat
advisory looks good. Will be re-issuing the heat advisory as is
just to freshen it up some. One thing to remember is the
cumulative affect of the heat. Much of the area has seen heat
indices of around 100 for 3 or 4 days now, and with the typical
outdoor activities associated with the holiday weekend, the heat
advisory is definitely warranted.

&&

.SHORT TERM...(Today through Monday night)
224 AM CDT SAT AUG 31 2013

Will continue with the borderline Heat Advisory, given values over
the Thursday through Sunday time frame peak/have peaked around or
just above 100 many locations (pushing the 4 day duration criteria).

Best chance of convection today into tonight will be over the east
1/2 of the area, where slightly greater moisture is forecast. There
may be a bit of a lull into Sunday morning as the SREF/NAM and GFS
show a slot of drier air working across the region from NW to SE.
Then the models increase chances by Sunday afternoon over the west
part of the CWFA.

Best chances still appear to be Sunday night ahead of an approaching
cold front. Given the marginal moisture depictions and ill-
defined mid level flow, will keep PoPs in the mid chance category.
The chances should wind down from NW to SE Labor day as the front
eventually pushes through the region. It will not be as hot Labor
Day. Dry wx Monday night and a bit cooler as well with high
pressure pushing into the region.

.LONG TERM...(Tuesday through Saturday)
224 AM CDT SAT AUG 31 2013

In the extended period, a broad northwesterly flow aloft, combined
with an west-east middle/upper level ridge axis and meager moisture,
will lead to an extended dry period.  Diurnal temperature variation
will vary given the degree of low level moisture, mixing, and mean
temperature thickness flux.  The ECMWF is consistent in bringing
higher thicknesses from Missouri eastward across the area next
Friday into Saturday, so kept temperatures elevated above initial
values by 1 to 2 degrees.

&&

.AVIATION...
ISSUED AT 1200 PM CDT SAT AUG 31 2013

A few cu will be possible this aftn with an isld tsra
psbl...however coverage will be too low for intro into taf.
Overnight there will be a better chance of tsra at the terminals
expecially the kevv and kowb due to its closer proximity to the
front. Light southwest flow will persist.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 6 PM CDT Sunday FOR ILZ075>078-080>094.

MO...HEAT ADVISORY until 6 PM CDT Sunday FOR MOZ076-086-087-100-
     107>112-114.

IN...HEAT ADVISORY until 6 PM CDT Sunday FOR INZ081-082-085>088.

KY...HEAT ADVISORY until 6 PM CDT Sunday FOR KYZ001>016-018>020.

&&

UPDATE...DRS
AVIATION...KH
Hazardous weather outlook, Aug 31, 2:26 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CDT SAT AUG 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
326 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

BEST CHANCE OF THUNDERSTORMS WILL BE EAST OF THE MISSISSIPPI
RIVER. BRIEF HEAVY RAIN...GUSTY WINDS AND LIGHTNING WILL BE THE
MAIN HAZARDS.

REFER TO THE HEAT ADVISORY FOR DETAILS ABOUT THE HEAT THIS WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCE OF THUNDERSTORMS CONTINUES IN THE FORECAST THROUGH EARLY
LABOR DAY. BEST CHANCE OF STORMS WILL BE SUNDAY NIGHT. BRIEF HEAVY
RAIN...GUSTY WINDS AND LIGHTNING WILL BE THE MAIN HAZARDS.

REFER TO THE HEAT ADVISORY THAT WILL CONTINUE THROUGH SUNDAY FOR
DETAILS ABOUT THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 31, 6:05 AM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
705 AM CDT SAT AUG 31 2013

KYZ019-020-311245-
DAVIESS KY-MCLEAN KY-
705 AM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIESS AND NORTHERN
MCLEAN COUNTIES IN NORTHWEST KENTUCKY UNTIL 745 AM CDT...

AT 701 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. JOSEPH...OR 12 MILES NORTHWEST OF
CALHOUN...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  ST. JOSEPH AND MOSELEYVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
August 31, 12:00 PM CST to 4:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472451, 472452, 472453, 472454, 472455, 472456, 472457, 472458, 472459, 472460, 472461, 472462, 472463, 472464, 472465, 472466, 472467, 472468, 472469.